Spotting on Birth Control – What’s Going On?

By Eva

Birth control pills can sometimes cause abnormal vaginal bleeding or ‘spotting.’ Spotting is more likely to happen when the birth control method you use has very little-to-no estrogen. Estrogen-free, progestin-only methods include the shot, the implant, the hormonal IUD (Mirena), and the mini-pill.

Estrogen helps to stabilize the lining of the uterus (the endometrium). When there isn’t so much estrogen around, the endometrium can shed a little bit at a time, causing spotting. Spotting can happen if you have just started using birth control and it may take a few months for your body to settle in. Give it three months before stopping or switching methods.

Too much time between taking two birth control pills can also cause spotting. You may also get bleeding if you have skipped periods by taking two or more packs after another without a break or sugar pills. Long time use of birth control can also cause spotting, it can affect the lining of the uterus and cause bleeding.

Options if You Have Been Spotting for Three or More Months

Switch methods: If you’re on the pill, you can try a different brand with a higher dose of estrogen.
Take estrogen: If you’re on progestin-only birth control, taking low-dose estrogen pills for a few days can help.

Other Reasons for Spotting

Infection: If you have abdominal pain along with changes in vaginal discharge you should check with your doctor.
Pregnancy: If you’re using the implant or hormonal IUD it is unlikely that you are pregnant. If you’re on the pill and missed one, or use the shot and were late for the next shot, you should should take a test and find out if you’re pregnant. Pregnancy sometimes causes spotting, especially if the pregnancy is outside the uterus.
Stress: Estrogen and progesterone are necessary for a normal menstrual cycle to take place. Stress can cause an increase in cortisol, a hormone that diminishes the release of estrogen and progesterone.

Get Birth Control Now